Georgia, 2012Damaging Winds in Georgia, July 1, 2012
July 1, 2012 · NWS TAE · 30 events in 17 counties and zones
A large mesoscale convective system moved southward across the area during the late evening and overnight hours of July 1st. Strong instability was present with observed SBCAPE values around 5,000 j/kg on 00z soundings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large mesoscale convective system moved southward across the area during the late evening and overnight hours of July 1st. Strong instability was present with observed SBCAPE values around 5,000 j/kg on 00z soundings. This contributed to the MCS lasting unusually late into the night with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 8:01 PM EST, 24 minutes earlier.
Area forecast discussion, Jul 1, 8:01 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EDT Sun Jul 1 2012
.UPDATE...Another day of oppressive heat is winding down across
the region. Hot upper ridge was centered across east-central
Georgia this afternoon. With dewpoints in the mid to upper 70s,
and temperatures in the upper 90s and lower 100s, heat indices
pushed as high as 118 across portions of southwest and south
central Georgia. Heat indices have now dropped below thresholds
for the evening, and the Excessive Heat Warning has expired.
However, the Heat Advisory continues through Monday afternoon.
Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.
Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.
&&
.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.
&&
.MARINE...Light winds and minimal seas should continue through
the overnight hours. No signficant changes planned with evening
update.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 96 75 95 73 / 10 20 20 20 20
Panama City 80 87 78 89 77 / 10 20 20 20 20
Dothan 79 96 77 97 73 / 20 20 20 30 20
Albany 78 100 78 96 75 / 40 20 20 30 20
Valdosta 76 96 75 95 72 / 30 20 10 20 20
Cross City 75 91 71 92 71 / 10 10 10 10 10
Apalachicola 78 87 77 87 75 / 10 10 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-Henry-
Houston.
GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
Walton-Jackson-Leon-Liberty-Madison-Washington.
GM...None.
&&
Camp/Van DykeHazardous weather outlook, Jul 1, 8:11 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...
.DAY ONE...TONIGHT...
ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
WOOL/CAMP
In the hours before
Local storm report, Jul 1, 6:16 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM EXCESSIVE HEAT SOUTHWEST GA REGIONAL A 31.53N 84.19W
07/01/2012 M114 F DOUGHERTY GA ASOS
HEAT INDEX OF 114. THE TEMPERATURE WAS 103 AND THE
DEWPOINT WAS 72.
0453 PM EXCESSIVE HEAT VALDOSTA REGIONAL AIRPO 30.78N 83.28W
07/01/2012 M116 F LOWNDES GA ASOS
HEAT INDEX OF 116. THE TEMPERATURE WAS 98 AND THE
DEWPOINT WAS 78.
0455 PM EXCESSIVE HEAT MOODY AFB 30.98N 83.19W
07/01/2012 M114 F LOWNDES GA AWOS
HEAT INDEX OF 114. THE TEMPERATURE WAS 97 AND THE
DEWPOINT WAS 78.
0515 PM EXCESSIVE HEAT FITZGERALD MUNICIPAL A/ 31.68N 83.27W
07/01/2012 M118 F BEN HILL GA AWOS
HEAT INDEX OF 118 DEGREES. THE TEMPERATURE WAS 103 AND
THE DEWPOINT WAS 75.
0515 PM EXCESSIVE HEAT MOULTRIE MUNICIPAL A/P 31.08N 83.81W
07/01/2012 M115 F COLQUITT GA AWOS
HEAT INDEX OF 115. THE TEMPERATURE WAS 99 AND THE
DEWPOINT WAS 77.
0515 PM EXCESSIVE HEAT DECATUR CO A/P 30.97N 84.64W
07/01/2012 M118 F DECATUR GA AWOS
HEAT INDEX OF 118. THE TEMPERATURE WAS 99 AND THE
DEWPOINT WAS 79.
&&
DVDThunderstorm Wind, Turner
- When
- July 1, 8:25 PM EST to 8:55 PM EST
- Where
- Turner County, 5 mi N of Ashburn to 5 mi S of Ashburn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 31.772, -83.650
Trees were blown down across the county. Monetary damage was estimated.
Thunderstorm Wind, Ben Hill
- When
- July 1, 8:30 PM EST
- Where
- Ben Hill County, 0.91 mi SW of Lulaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 31.760, -83.250
Many trees and power lines were blown down mainly north of Fitzgerald. Monetary damage was estimated.
Thunderstorm Wind, Worth
- When
- July 1, 8:30 PM EST to 9:30 PM EST
- Where
- Worth County, Warwick to 10 mi SSE of Sylvester
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- County Official
- Coordinates
- 31.820, -83.920
Numerous trees and power lines were blown down across the county. Monetary damage was estimated.
Thunderstorm Wind, Irwin
- When
- July 1, 8:45 PM EST
- Where
- Irwin County, 2.24 mi NW of Waterloo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.610, -83.500
One large tree was blown down. Monetary damage was estimated.
Thunderstorm Wind, Lee
- When
- July 1, 9:00 PM EST
- Where
- Lee County, Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 31.900, -84.250
Trees and power lines were blown down around Smithville. Monetary damage was estimated.
Thunderstorm Wind, Tift
- When
- July 1, 9:30 PM EST
- Where
- Tift County, Phillipsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 31.430, -83.520
Trees were blown down near the intersection of I-75 and Union Road. Monetary damage was estimated.
Thunderstorm Wind, Colquitt
- When
- July 1, 9:40 PM EST
- Where
- Colquitt County, New Elm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.290, -83.810
Trees were blown down on power lines in New Elm. Monetary damage was estimated.
Thunderstorm Wind, Dougherty
- When
- July 1, 9:40 PM EST
- Where
- Dougherty County, Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.570, -84.170
Trees and power lines were blown down. Monetary damage was estimated.
Thunderstorm Wind, Colquitt
- When
- July 1, 9:45 PM EST to 10:15 PM EST
- Where
- Colquitt County, 5 mi N of Moultrie to 5 mi S of Moultrie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 31.242, -83.780
Trees and power lines were blown down county wide. Fires were also reported, possibly caused by lightning. Monetary damage was estimated.
Thunderstorm Wind, Mitchell
- When
- July 1, 9:58 PM EST
- Where
- Mitchell County, Baconton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.370, -84.160
One tree was blown down around Baconton. Monetary damage was estimated.
Thunderstorm Wind, Cook
- When
- July 1, 10:10 PM EST
- Where
- Cook County, 4.12 mi E of Cecil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.039, -83.320
A tree was blown down across Shady Grove Road. Monetary damage was estimated.
Thunderstorm Wind, Brooks
- When
- July 1, 10:12 PM EST
- Where
- Brooks County, 1.87 mi WSW of Barney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 30.991, -83.540
Several trees and power lines were blown down, mainly the northeast side of the county near Highway 133. Monetary damage was estimated.
Thunderstorm Wind, Mitchell
- When
- July 1, 10:12 PM EST
- Where
- Mitchell County, Camilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.230, -84.210
A tree was blown down in Camilla. Monetary damage was estimated.
Thunderstorm Wind, Lowndes
- When
- July 1, 10:15 PM EST
- Where
- Lowndes County, Hahira
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.990, -83.370
Several trees and power lines were blown down around Hahira. Monetary damage was estimated.
Thunderstorm Wind, Baker
- When
- July 1, 10:15 PM EST
- Where
- Baker County, Newton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.310, -84.330
A tree was blown down in Newton. Monetary damage was estimated.
Thunderstorm Wind, Lowndes
- When
- July 1, 10:27 PM EST
- Where
- Lowndes County, Valdosta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.830, -83.270
Several trees and power lines were blown down around Valdosta. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 1, 10:27 PM EST
- Where
- Thomas County, 0.86 mi NW of Merrillville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.949, -83.880
A tree was blown down near the intersection of Merrillville Road and Dillon Road. Monetary damage was estimated.
Thunderstorm Wind, Decatur
- When
- July 1, 10:37 PM EST
- Where
- Decatur County, 0.58 mi N of Vada
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.078, -84.409
A tree was blown down onto County Line Road in Decatur county. Monetary damage was estimated.
Thunderstorm Wind, Brooks
- When
- July 1, 10:40 PM EST
- Where
- Brooks County, Quitman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.780, -83.560
Trees and power lines were blown down. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 1, 10:45 PM EST
- Where
- Thomas County, Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.830, -83.980
A tree was blown down in Thomasville. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 1, 10:45 PM EST
- Where
- Thomas County, 1.33 mi NE of Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.843, -83.963
Trees were blown down along Rose Avenue along with a power line. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 1, 10:47 PM EST
- Where
- Thomas County, 1.89 mi ESE of Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.822, -83.950
A tree was blown down along Wimbledon Drive. Monetary damage was estimated.
Thunderstorm Wind, Grady
- When
- July 1, 10:47 PM EST
- Where
- Grady County, 3.72 mi NW of Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.902, -84.250
A tree was blown down on Highway 84W. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 1, 10:48 PM EST
- Where
- Thomas County, 1.62 mi SE of Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.812, -83.963
A tree was blown down near Mill Pond Road. Monetary damage was estimated.
Thunderstorm Wind, Grady
- When
- July 1, 10:50 PM EST
- Where
- Grady County, 0.8 mi SSE of Cairo-Grady Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 30.869, -84.146
A large tree was blown down near the intersection of Singletary Road and Highway 84 with portions of the tree damaging a mobile home. Monetary damage was estimated.
Thunderstorm Wind, Grady
- When
- July 1, 10:50 PM EST
- Where
- Grady County, 1.98 mi WSW of Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.864, -84.233
A tree was blown down along Highway 111N. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 1, 11:00 PM EST
- Where
- Thomas County, 0.82 mi SE of Everett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.692, -83.790
A tree was blown down along Madre Pond Road. Monetary damage was estimated.
Thunderstorm Wind, Miller
- When
- July 1, 11:10 PM EST
- Where
- Miller County, Colquitt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.170, -84.730
Power lines were blown down in Colquitt. Monetary damage was estimated.
Thunderstorm Wind, Decatur
- When
- July 1, 11:25 PM EST
- Where
- Decatur County, 3.23 mi S of Hanover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.884, -84.650
A tree was blown down on Spring Creek Road. Monetary damage was estimated.
Thunderstorm Wind, Decatur
- When
- July 1, 11:30 PM EST
- Where
- Decatur County, Amsterdam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.720, -84.430
A tree was blown down in southeastern Decatur county. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381560, 381558, 381562, 381559, 381561, 381563, 381564, 381565, 381566, 381567, 381568, 381569, 381570, 381571, 381572, 381573, 381574, 381575, 381576, 381577, 381578, 381579, 381580, 381581, 381582, 381583, 381584, 381585, 381586, 381587.